|eating with atripla
Feb 3, 2009
I have started taking atripla a couple of weeks ago and so far don't feel too bad. Had some sleep problems, strange dreams an mood swings but other than that I feel fine, in fact I feel better than I have done in quite some time. I take atripla around 22.00 - 23.00 to minimise side effects. I'm just a little concerned that it says to take it on an empty stomach. I work a late shift most days, finishing at 21.00 so if i go out for a meal or party with friends it's usually late, if I eat just before or after taking my meds will it reduce their effectiveness and therefore the risk of resistance? And is there a risk it can actually do me harm by taking the pills so close to a meal or with certain foods?
Response from Dr. Frascino
Efavirenz is well known to cause a variety of side effects, including vivid dreams (sometimes enjoyable; other times not!), dizziness and "brain fog" (difficulty concentrating). Taking efavirenz with food, especially fatty food (like an In-N-Out burger, fries and a shake) can increase the concentration of efavirenz in the blood and consequently increase the risk or severity of efavirenz-induced side effects. Therefore we often advise folks to take their efavirenz in the evening two hours after eating. However, if you're not bothered by side effects, you can take efavirenz whenever you want and with whatever you want, as long as you remember to take it each day. Taking efavirenz with food does not reduce the drug's efficacy or increase the risk of developing drug resistance.
Unusual viral trend?
Response to Beck Discussion
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.